Missouri, 2004

Flood in Missouri, November 24, 2004

November 24, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 24, 3:25 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 24, 3:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 AM CST WED NOV 24 2004

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ATCHISON COUNTY KS
AND THE GREATER KANSAS CITY AREA THROUGH 9 AM...

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST
CENTRAL KANSAS THROUGH NORTH CENTRAL AND CENTRAL MISSOURI THROUGH 6
PM WEDNESDAY...

.DISCUSSION...

VIGOROUS SHORTWAVE TROUGH CURRENTLY OVER RED RIVER VALLEY WITH
ASSOCIATED SURFACE LOW DEEPENING OVER CENTRAL AR EARLY THIS MORNING.
STRONG MID LEVEL FRONTOGENESIS AHEAD OF THIS TROUGH ACROSS EASTERN
KS INTO NORTHERN/CENTRAL MISSOURI...COMBINED WITH RELATIVELY STEEP
MID-LEVEL LAPSE RATES EVIDENT ON 00Z KTOP SOUNDING HAS RESULTED IN
MULTIPLE BANDS OF HEAVY SNOW ACROSS WEST CENTRAL MO EARLY THIS
MORNING. ADDITIONALLY...JET STREAK ANALYZED BY RUC CURRENTLY
PROPAGATING ACROSS SOUTHWEST/WEST CENTRAL MO HAS ENHANCED
PRECIPITATION ALONG KS/MO BORDER REGION OVER THE LAST HOUR OR
SO...AS WELL AS RESULTED IN AN INCREASE IN LIGHTNING ACTIVITY WITHIN
BANDS. REFLECTIVITY CHARACTER ON RADAR AS WELL AS CALLS TO
SPOTTERS/LAW ENFORCEMENT INDICATE PRECIPITATION HAS NOW CHANGED OVER
TO SNOW ACROSS ALL BUT SOUTHEASTERN CWA...AND EXPECT THIS CHANGEOVER
TO OCCUR IN THIS AREA OVER THE NEXT HOUR OR SO.

ETA MODEL SEEMS TO HAVE REASONABLE HANDLE ON MASS FIELDS...AND HAVE
LEANED TOWARDS THIS SOLUTION THROUGH TODAY. AS SHORTWAVE
TROUGH CONTINUES TO LIFT NORTHEAST INTO MO TODAY...MID-LEVEL
FRONTOGENETICAL FORCING EXPECTED TO WEAKEN/SHIFT EAST THIS
MORNING...THUS EXPECT HEAVIEST SNOWFALL TO SHIFT SOUTH INTO
SOUTHEASTERN CWA ASSOCIATED WITH DEEP LAYER Q-VECTOR CONVERGENCE
RESULTING FROM APPROACHING SHORTWAVE. ALREADY SEEING THIS OCCUR ON
RADAR IMAGERY AS PRECIPITATION HAS INCREASED CONSIDERABLY ACROSS
SOUTHERN/CENTRAL MO OVER THE PAST COUPLE OF HOURS. EXPECT SNOWFALL
TO END ACROSS WESTERN CWA THIS MORNING...THEN EXIT EASTERN CWA BY
LATE AFTERNOON. GOING ADVISORIES STILL LOOK IN GOOD SHAPE.

CLEAR SKIES THIS EVENING WILL LIKELY ALLOW TEMPERATURES TO FALL
RAPIDLY THROUGH 06Z...BEFORE MID/HIGH CLOUDS BEGIN TO SPREAD INTO
WESTERN ASSOCIATED WITH WAA. HAVE LOWERED TEMPS INTO THE UPPER
TEENS/LOWER 20S ACROSS AREAS WHICH HAVE/ARE EXPECTED TO RECEIVE
SNOWFALL.

ONLY CHANGE PAST TONIGHT WAS TO ADD POPS TO FRIDAY NIGHT/SATURDAY
TIMEFRAME...AS ETA/GFS DIG SHORTWAVE TROUGH INTO REGION. FOR NOW
HAVE ADDED A RAIN/SNOW MIX...AS IT APPEARS TEMPERATURES WILL BE WARM
ENOUGH INITIALLY FOR LIQUID PRECIPITATION...CHANGING OVER TO SNOW AS
COLDER AIR FILTERS INTO REGION.

SEAMAN

&&

.PREV DISCUSSION...

940 PM TUE NOV 23...
HAVE OPTED TO GO WITH A WINTER WEATHER ADVISORY FOR KS METRO TO
LEAVENWORTH COUNTY KS FOR A MIX OF SLEET/RAIN/SNOW CHANGING TO SNOW.
SEE 845 PM DISCUSSION FOR ADDITIONAL INFO.

SNOW AMOUNTS ARE VERY TOUGH TO FORECAST DUE TO WARM GROUND AND
STREET TEMPERATURES. COULD RANGE THE GAMUT OF WET PAVEMENT TO AN
INCH OR TWO OF SLUSH. BUT TIMING OF EVENT ENDING AROUND MORNING RUSH
HOUR AND FIRST EVENT ON THE BUSIEST TRAVEL DAY JUSTIFIES AN
ADVISORY.

WILL UPDATE THE ZONE CODING AT BOTTOM OF PRODUCT LATER.

MJ

&&

.PREV DISCUSSION...
845 PM...
MAY NEED TO EXTEND WINTER WEATHER ADVISORY FURTHER NORTH TO INCLUDE
WEST CENTRAL MO(KC AREA)/EAST CENTRAL KS. DEFORMATION ZONE INITIALLY
SETTING UP FURTHER NORTH AS SEEN ON ENHANCED CLOUDS IN SATELLITE
LOOP. UPSTREAM RADAR DATA SHOWS BRIGHT BANDING OCCURRING OVER
CENTRAL KS WITH SLEET REPORTED. SO WE MAY GET SOME SLEET TO START
OFF WITH AROUND MIDNIGHT BEFORE CHANGING TO SNOW. 00Z ETA QPF AND
SNOW ALGORITHMS PROG FASTER COOLING OVER WEST CENTRAL MO WITH CHANGE
OVER TO SNOW OCCURRING SHORTLY AFTER MIDNIGHT. PRECIPITATION ALSO
ENDS FASTER OVER WEST CENTRAL MO...SHORTLY AFTER 12Z. ALSO NOTICED
COMMA HEAD FORMING FROM NORTHWEST TX INTO SOUTHWEST OK WHICH IS
INDEPENDENT OF ABOVE MENTIONED DEFORMATION FIELD...SO WE COULD END
UP SEEING THE NORTHERN DEFORMATION FIELD FALL APART BETWEEN 09Z-12Z
AS SOUTHERN COMMA HEAD DEVELOPS AND SPREADS NORTHEAST ACROSS
SOUTHEAST KS AND INTO SOUTHWEST/CENTRAL MO TOMORROW MORNING. THE
FRONTOGENETIC FIELDS FROM 850MB-650MB SUGGEST THIS MAY OCCUR. STAY
TUNED FOR POSSIBLE CHANGE TO ADVISORY.

MJ

&&

.PREV DISCUSSION...
348 PM...

MAIN FOCUS OF TODAYS FORECAST IS ON THE IMPENDING WINTER WEATHER AS
A LOW EJECTS OUT OF THE DESERT SOUTHWEST THROUGH THE LOWER MISSOURI
RIVER VALLEY TONIGHT AND TOMORROW. BOTH THE GFS AND ETA MODELS DID A
GOOD JOB OF INITIALIZING THE POSITION OF THE CUTOFF LOW IN THE
DESERT SOUTHWEST THIS MORNING. THE NEW WRINKLE FOR THE FORECAST IS
THAT BOTH THE GFS AND ETA HAVE TRENDED THE PATH OF THE STORM BACK TO
THE NORTH OVER THE PAST FEW (06Z...12Z...18Z) RUNS...BRINGING THE
HEAVIEST BAND OF SNOW WITH IT. DYNAMICS FOR THE SYSTEM CONTINUE TO
LOOK VERY GOOD. A COUPLED JET STRUCTURE LOOKS TO BE IN PLACE AS THE
CUTOFF LOW SWINGS THROUGH MISSOURI...OPENING INTO A SHORTWAVE.
LATEST SOUNDINGS HAVE COOLED JUST ENOUGH TO WARRANT ADJUSTING THE
TIMING OF THE INTRODUCTION OF A RAIN/SNOW MIX...BUT ONLY BY 3 HOURS
FOR THE SOUTHEASTERN HALF OF THE CWA. BY THE POST SUNRISE HOURS ANY
PRECIP FALLING FROM THE SKY WILL HAVE CONVERTED TO SNOW.

THE DIFFICULT PART FOR THIS FORECAST IS SNOW FALL ACCUMULATIONS AS
SEVERAL VARIABLES ARE FIGHTING AGAINST EACH OTHER. ABUNDANT MOISTURE
MIXED WITH THE STRONG DYNAMICS INCREASES THE POTENTIAL FOR HIGHER
TOTALS. BUT...THE COLD DRY AIR ADVECTING IN BEHIND THIS SYSTEM WILL
CUT INTO THE LENGTH OF PRECIP TIME...THUS PUSHING ACCUMULATIONS
DOWN. GOING BACK TO THE DEEP LAYER MOISTURE...THIS WOULD WORK
AGAINST ACCUMULATING SNOW AMOUNTS AS THE RATIO WILL BE MORE LIKE 1
TO 8 OR EVEN 1 TO 6. ADDITIONALLY...GROUND TEMPERATURES ARE STILL IN
THE 40S DUE TO A LACK OF SUFFICIENTLY COLD TEMPERATURES.
HOWEVER...SOME WEAK CSI IS EVIDENT ON THE CROSS SECTIONS FOR THE
EASTERN EDGE OF THE CWA FOR LOCATIONS SOUTH OF MACON. WITH THE
STRONG DYNAMICS...MOISTURE...AND SOME WEAK INSTABILITY THIS COULD
MAKE FOR SOME HEAVY BANDING OF SNOW ACROSS LOCATIONS FROM BUTLER
NORTHEAST THROUGH MOBERLY. THE TIMING FOR THESE HEAVIER BANDS OF
SNOW LOOKS BEST FOR THE 15Z/24 TO 18Z/24 TIME PERIOD...WITH IT
TAPERING OFF INTO THE AFTERNOON HOURS AS THE DEFORMATION ZONE SLIDES
EAST. ALL OF THIS HAS NECESSITATED EXPANDING OUR ADVISORY NORTH. THE
NEW ADVISORY AREA NOW AFFECT AREAS ALONG AND SOUTH OF A LINE RUNNING
FROM HILLSDALE KANSAS...TO HIGGINSVILLE MISSOURI...TO BRUNSWICK...
AND MACON. SNOW FALL ACCUMULATIONS HAVE BEEN ADJUSTED UP FOR THESE
AREAS TO REFLECT ACCUMULATIONS OF 2 TO 4 INCHES. AREAS TO THE NORTH
AND WEST OF THIS LINE CAN STILL EXPECT TO SEE SNOW...AND MIGHT EVEN
HAVE ACCUMULATIONS OF UP TO AN INCH...BUT EXPECTATIONS ARE THAT THE
MOISTURE AND BEST DYNAMICS WILL SHIFT EAST BEFORE MUCH ACCUMULATION
OCCURS.

THE 00Z MEDIUM RANGE MODELS SHOW SIGNIFICANT DIFFERENCES FROM
YESTERDAY IN HANDLING FEATURES WITHIN THE BROAD UPPER TROUGH TO
DEVELOP ACROSS THE CONUS. DID NOT WANT TO MAKE MAJOR CHANGES TO THE
EXTENDED FORECAST UNTIL SOME OF THE MODEL DISCONTINUITIES ARE IRONED
OUT. TEMPORARY RIDGING IS EXPECTED LATE THURSDAY INTO FRIDAY AHEAD
OF THE TROUGH DEVELOPING TO THE WEST...ALLOWING FOR A SLIGHT WARMING
TREND. A SHORTWAVE TROUGH IS THEN FORECAST TO BRING A SLIGHT CHANCE
OF PRECIPITATION ALONG WITH THE PASSAGE OF A SURFACE FRONT ON
FRIDAY. ANOTHER SHORTWAVE AND ASSOCIATED SURFACE FRONT IS TO MOVE
INTO THE AREA SUNDAY...BRINGING THE CHANCE FOR RAIN WITH A POSSIBLE
CHANGEOVER TO SNOW LATE SUNDAY INTO MONDAY.

CUTTER/STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 600 PM CST FOR KSZ057-060.

WINTER WEATHER ADVISORY UNTIL 9 AM CST FOR KSZ025-103>105.

MO...WINTER WEATHER ADVISORY UNTIL 600 PM CST FOR ZONES
MOZ025...MOZ032>033...MOZ038>040... MOZ043>046...MOZ053>054.

WINTER WEATHER ADVISORY UNTIL 9 AM CST FOR MOZ028-029-037.

WFO EAX
Hazardous weather outlook, Nov 24, 5:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CST WED NOV 24 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

...A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE KANSAS CITY
AREA THROUGH 9 AM...AND AREAS TO THE SOUTH AND EAST THROUGH 6 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO FALL ACROSS AREAS ALONG AND SOUTH OF A KANSAS
CITY TO KIRKSVILLE LINE TODAY. THE HEAVIEST SNOWFALL TODAY IS
EXPECTED ALONG AND SOUTH OF A LINE FROM BUTLER TO CLINTON TO
MOBERLY...WHERE 3 TO 5 INCHES WILL BE POSSIBLE BY LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL ONCE AGAIN BE POSSIBLE ACROSS THE REGION FRIDAY NIGHT INTO
THE DAY SATURDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Nov 24, 6:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
638 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HEAVY SNOW       OVERLAND PARK           38.91N 94.68W
11/24/2004  7.0 INCH         JOHNSON            KS   NWS EMPLOYEE

&&

MS
Local storm report, Nov 24, 6:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     SNOW             PLATTSBURG              39.56N 94.46W
11/24/2004  4.0 INCH         CLINTON            MO   LAW ENFORCEMENT

0608 AM     SNOW             PLATTE CITY             39.36N 94.78W
11/24/2004  2.5 INCH         PLATTE             MO   LAW ENFORCEMENT

0610 AM     SNOW             LEAVENWORTH             39.32N 94.92W
11/24/2004  3.0 INCH         LEAVENWORTH        KS   LAW ENFORCEMENT

0614 AM     SNOW             PAOLA                   38.58N 94.87W
11/24/2004  2.0 INCH         MIAMI              KS   LAW ENFORCEMENT

0615 AM     SNOW             MOUND CITY              40.14N 95.23W
11/24/2004  1.0 INCH         HOLT               MO   LAW ENFORCEMENT

0616 AM     SNOW             LIBERTY                 39.24N 94.42W
11/24/2004  4.5 INCH         CLAY               MO   LAW ENFORCEMENT

0620 AM     SNOW             BUTLER                  38.26N 94.34W
11/24/2004  1.5 INCH         BATES              MO   LAW ENFORCEMENT

0621 AM     SNOW             CARROLLTON              39.36N 93.50W
11/24/2004  1.0 INCH         CARROLL            MO   LAW ENFORCEMENT

0621 AM     SNOW             RICHMOND                39.28N 93.97W
11/24/2004  2.0 INCH         RAY                MO   LAW ENFORCEMENT

0622 AM     SNOW             HIGGINSVILLE            39.06N 93.73W
11/24/2004  4.0 INCH         LAFAYETTE          MO   LAW ENFORCEMENT

0626 AM     SNOW             MARSHALL                39.12N 93.20W
11/24/2004  0.5 INCH         SALINE             MO   LAW ENFORCEMENT

0627 AM     SNOW             SEDALIA                 38.70N 93.23W
11/24/2004  0.2 INCH         PETTIS             MO   LAW ENFORCEMENT

&&

SCHMIT
Local storm report, Nov 24, 6:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HEAVY SNOW       N EXCELSIOR SPRINGS     39.35N 94.24W
11/24/2004  5.0 INCH         CLAY               MO   TRAINED SPOTTER

&&

MS
Local storm report, Nov 24, 7:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     SNOW             AMITY                   39.87N 94.43W
11/24/2004  1.0 INCH         DEKALB             MO   CO-OP OBSERVER

0716 AM     SNOW             INDEPENDENCE            39.09N 94.35W
11/24/2004  5.0 INCH         JACKSON            MO   CO-OP OBSERVER

0716 AM     SNOW             LEAVENWORTH             39.32N 94.92W
11/24/2004  3.0 INCH         LEAVENWORTH        KS   CO-OP OBSERVER

0716 AM     SNOW             HAMILTON                39.74N 94.00W
11/24/2004  5.0 INCH         CALDWELL           MO   CO-OP OBSERVER

0716 AM     SNOW             NNE BONNER SPRINGS      39.05N 94.88W
11/24/2004  6.0 INCH         WYANDOTTE          KS   CO-OP OBSERVER

0716 AM     SNOW             RAYMORE                 38.81N 94.46W
11/24/2004  4.0 INCH         CASS               MO   CO-OP OBSERVER

0716 AM     SNOW             BROOKFIELD              39.79N 93.08W
11/24/2004  3.0 INCH         LINN               MO   CO-OP OBSERVER

0716 AM     SNOW             SALISBURY               39.42N 92.80W
11/24/2004  1.0 INCH         CHARITON           MO   CO-OP OBSERVER

0716 AM     SNOW             BUTLER                  38.26N 94.34W
11/24/2004  1.0 INCH         BATES              MO   CO-OP OBSERVER

0716 AM     SNOW             PLEASANT GREEN          38.80N 92.97W
11/24/2004  3.0 INCH         COOPER             MO   CO-OP OBSERVER

&&

CUTTER
Local storm report, Nov 24, 7:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     SNOW             1 ESE HAMILTON          39.74N 93.99W
11/24/2004  6.0 INCH         CALDWELL           MO   TRAINED SPOTTER

&&

CUTTER
Local storm report, Nov 24, 7:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     SNOW             CARROLLTON              39.36N 93.50W
11/24/2004  2.0 INCH         CARROLL            MO   FIRE DEPT/RESCUE

&&

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cooper

When
November 24, 8:00 AM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

The Petite Saline Creek near Boonville crested at 18.47 feet, or 2.47 feet above flood stage. The Lamine River near Otterville crested at 18.35 feet, or 3.35 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427812.